West Virginia, 2015Damaging Wind in West Virginia, May 31, 2015
May 31, 2015 · NWS RLX · 1 event in 1 county or zone
Clusters of showers and thunderstorms formed during the afternoon hours in the warm and moist air, ahead of a surface low pressure wave in the upper Ohio River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of showers and thunderstorms formed during the afternoon hours in the warm and moist air, ahead of a surface low pressure wave in the upper Ohio River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 31, 2:22 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, May 31, 2:22 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
322 PM EDT SUN MAY 31 2015
.SYNOPSIS...
SLOW MOVING COLD FRONT EDGES ACROSS THE AREA TONIGHT
AND MONDAY. WEAK FLOW TUESDAY...SOME DRIER AIR SEEPS INTO OHIO
RIVER VALLEY...BUT DEEPER MOISTURE LINGERS FURTHER SOUTH/EAST.
&&
.NEAR TERM /THROUGH MONDAY/...
MODELS SHOWING A SLOWING COLD FRONT WILL PUSH INTO THE AREA THIS
EVENING FROM THE WEST. THIS FRONT WILL SLIDE VERY SLOWLY EASTWARD
AND SOUTHWARD TONIGHT AND MONDAY. MOST OF THE UPPER AIR SUPPORT
TONIGHT STAYS WELL TO THE NORTH OF THE REGION. THEREFORE WILL HAVE
TO RELY MORE ON DIURNAL CONVECTION AND FORCING ALONG THE FRONT AS
FOCUSING MECHANISMS. MODELS ARE NOW SHOWING A DISTURBANCE PROVIDING
SOME LIFT NORTH OF THE FRONT ON MONDAY...SO WILL INCREASE POPS WITH
THIS FEATURE.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
FRONTAL BOUNDARY TRIES ITS BEST TO SLIP OUT OF THE CWA MONDAY
NIGHT AND TUESDAY...BUT PROBABLY ENDS UP HANGING UP IN THE MTNS.
THUS...CONVECTIVE CHANCES WILL CONTINUE...PREDOMINATELY E OF I79
AND DIURNALLY ENHANCED.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
MODEL DIFFERENCES CONTINUE TO STRUGGLE WITH PROGRESSION OF CUTOFF
UPPER LOW...INITIALL OVER DEEP S. KEPT SOME MAINLY DIURNAL POPS
IN THRU THE EXTENDED.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A SLOWING COLD FRONT WILL PUSH INTO THE AREA THIS EVENING...VERY
SLOWLY SLIDING EASTWARD AND SOUTHWARD TONIGHT AND MONDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL CAUSE RESTRICTIONS ALONG AND IN
ADVANCE OF THE FRONT...WITH LOW CLOUDS AND SOME FOG POSSIBLE BEHIND
THE FRONT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY.
TIMING OF THE LOWERING CEILINGS ALONG AND BEHIND THE COLD FRONT
COULD VARY.
.AFTER 18Z MONDAY...
IFR IN CEILINGS AND RAIN SHOWERS MONDAY AFTERNOON INTO TUESDAY
MORNING NEAR THE STALLED FRONTAL BOUNDARY.
&&
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...RPY/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, May 31, 3:48 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
448 AM EDT SUN MAY 31 2015
KYZ103-105-VAZ003-004-WVZ005>008-013>020-024>040-046-047-010900-
BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
448 AM EDT SUN MAY 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...WEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
DESPITE FAIRLY DRY SOIL CONDITIONS INITIALLY...A MOISTURE LADEN
ATMOSPHERE WILL BE IN PLACE TODAY AND TONIGHT. LOCAL DOWNPOURS
ARE POSSIBLE IN THE SHOWERS AND STORMS. SHOULD MULTIPLE ROUNDS OF
SHOWERS AND STORMS CROSS THE SAME AREA...LOCALIZED FLOODING
CONCERNS WILL INCREASE.
AN AFTERNOON OR EVENING STORM COULD PULSE STRONG ENOUGH FOR
A LOCAL STRONG WIND GUSTS OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SOME HEAVIER SHOWERS MAY STILL BE AROUND ON MONDAY...ESPECIALLY
OVER THE MOUNTAINOUS COUNTIES. SHOULD MULTIPLE ROUNDS OF
SHOWERS AND STORMS CROSS THE SAME AREA...LOCALIZED FLOODING
CONCERNS WILL INCREASE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101-102-OHZ066-067-075-076-083>087-WVZ009>011-010900-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-WOOD-PLEASANTS-TYLER-
448 AM EDT SUN MAY 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 3:18 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT SUN MAY 31 2015
WVZ017>019-312115-
CALHOUN-RITCHIE-WIRT-
418 PM EDT SUN MAY 31 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RITCHIE...SOUTHEASTERN
WIRT AND NORTHWESTERN CALHOUN COUNTIES...
AT 417 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHEAST OF
ELIZABETH...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HARRISVILLE...MACFARLAN...CHERRY...MUNDAY...CRESTON...BURNT HOUSE...
ANNAMORIAH...BIG SPRINGS...BROHARD...LUCILLE AND SMITHVILLE.
LAT...LON 3924 8109 3907 8090 3901 8100 3901 8103
3899 8104 3887 8124 3888 8124 3889 8126
3890 8125 3891 8127 3891 8131 3890 8134
3891 8138 3895 8139
TIME...MOT...LOC 2017Z 230DEG 29KT 3894 8132
26Thunderstorm Wind, Doddridge
- When
- May 31, 4:50 PM EST
- Where
- Doddridge County, 1.29 mi SE of West Union
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.287, -80.763
A tree was blown down onto power lines along Route 18. This caused power outages to a few hundred customers in the county. The estimated gust was around 45 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 31, 20151 death · 2 events
- Flash Flooding in New Jersey, May 31, 2015$100,000 · 4 events
- Flood in Pennsylvania, May 31, 2015$100,000 · 1 event
- Tornado and Flooding in Pennsylvania, May 31, 2015$32,000 · EF0 · 14 events
- Flash Flood and Hail in Pennsylvania, May 31, 2015$12,000 · 2 in hail · 19 events
- High Surf in Hawaii, May 31, 201516 events
- Flash Flooding in New Jersey, May 31, 201512 events
- Hail and Damaging Winds in Oregon, May 31, 20151.75 in hail · 12 events
- Flooding and Hail in Tennessee, May 31, 2015$13,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 31, 2015$6,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Georgia, May 31, 20151 in hail · 7 events
- Damaging Winds and Heavy Rain in Florida, May 31, 2015$500 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569025.